Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 120, NWS Newport/Morehead City, NC

July 4, 2008Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 4, 2008, 5:42 PM EDT for Duplin County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 5:42 PM EDT (21:42 UTC)
Expired
Jul 4, 2008, 6:18 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:14 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 4, 4:14 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
414 PM EDT FRI JUL 4 2008

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND OVER EASTERN NORTH CAROLINA FROM OFFSHORE
THROUGH THE WEEKEND WITH A STALLED FRONT TO THE NORTH. AN UPPER
LEVEL TROUGH WILL DIG IN WEST OF THE AREA AND PRODUCE A BETTER
CHANCE OF SCATTERED THUNDERSTORMS SATURDAY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ISOLATED SHRA DEVELOPING ON SEA BREEZE THIS AFTN BUT DISSIPATING AS
SEA BREEZE CONTINUES TO MOVE INLAND...AND NOT ENOUGH COVERAGE TO
WARRANT 20 POP. SOME CONVECTIVE DEBRIS FROM UPSTREAM ACTIVITY WILL
RESULT IN PT CLDY SKIES OVERNIGHT. WITH CONTINUING S-SW FLOW...WENT
A DEG OR 2 ABOVE PERSISTENCE FOR MIN TEMPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
UPR LVL TROF WILL DIG INTO OH/TN VLY DURING PERIOD...SPREADING
DEEPER MSTR PLUME OVER AREA FROM OFF GULF AND ATLC. LITTLE CHANGE IN
SFC PRES PATTERN BUT DEEPER MSTR AND WEAK SHRT WVS MOVING THROUGH
WILL RESULT IN BETTER CHANCES FOR SCT CONVECTION DURING
PERIOD...MAINLY OVER INLAND SECTIONS SAT AND THEN ALL AREAS SUN AND
MON. MOS BLEND FOR TEMPS DURING PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BE THE RULE FOR THE BEGINNING OF THE PERIOD. THEN
RIDGE LOOKS TO WEAKEN MIDWEEK AS MODELS SHOWING SFC TROUGH
STRENGTHENING WED/THUR. EXPECT TYPICAL SUMMERTIME WX...MAINLY
DIURNAL CONVECTION THROUGH THE PERIOD. HIGHS GENERALLY IN THE LOW
90S/UPPER 80S...AND OVERNIGHT LOWS IN THE LOW 70S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCT FAIR WEATHER CU WILL DISSIPATE AFT 23Z WITH LOSS OF DAYTIME
HEATING. ISOLATED CONVECTION IS FIRING FURTHER WEST AND SW OF THE
AREA ALONG LEE SIDE TROUGH BUT EXPECT LITTLE CHANCE FOR DEVELOPMENT
ACROSS THE TERMINALS THE REMAINDER OF THE AFTERNOON AS SUBSIDENCE
INVERSION ALOFT KEEPS ACTIVITY SUPPRESSED. VFR TO CONTINUE OVERNIGHT
INTO SAT BUT DID ADD SOME MVFR VSBYS TO THE KOAJ TERMINAL TOWARDS
MORNING BASED ON PERSISTENCE WITH LIGHT SFC WINDS AND GENERALLY
CLEAR SKIES EXPECTED. SOME MID LEVEL MOISTURE MAY RESULT IN SOME SCT
MID/HIGH CLOUDS ACROSS FAR INLAND TERMINALS LATER THIS EVENING AND
OVERNIGHT AS SHRA/TS ACTIVITY TO THE WEST DECAYS.

INCREASING MOISTURE AND WEAK SURFACE BOUNDARIES WILL PRODUCE
A FEW SHOWERS AND THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH
TUESDAY WITH MVFR/LOCALIZED IFR AT TIMES VCNTY CONVECTION.

&&

.MARINE...
SW FLOW WILL PREVAIL OVER THE AREA THROUGH THE UPCOMING WEEKEND INTO
THE FIRST PART OF NEXT WEEK AS SFC HIGH PRES REMAINS ANCHORED
OFFSHORE AND LEE SIDE TROUGH DEVELOPS OVER INLAND AREAS THROUGH THE
PERIOD. SFC WIND SPEEDS WILL LARGELY BE INFLUENCED DIURNALLY BY SFC
HEATING INLAND WITH SHARPENING GRADIENT BETWEEN THE OFFSHORE HIGH
AND INLAND TROUGH. EXPECTING CONDITIONS TO REMAIN JUST BELOW
ADVISORY LEVELS THROUGH MUCH OF THE FORECAST PERIOD. WIND DIRECTIONS
WILL BACK FROM SW EARLY TO S LATE IN THE DAYS AS SEA BREEZE/LAND
BREEZE CIRCULATIONS PREDOMINATE. WILL FORECAST A PERIOD OF 15-20 KT
WINDS THROUGH TUE WITH SEAS GENERALLY AVERAGING 3 TO 5 FT THROUGH
THE PERIOD.

LATEST WW3 GUIDANCE IS INDICATING EASTERLY SWELL ADVANCING TOWARDS
THE AREA BY THE MIDDLE TO LATTER PART OF NEXT WEEK AS TS BERTHA
MOVES SLOWLY W/NW TOWARDS THE WESTERN ATLANTIC. SOME OF THE LATEST
MODEL GUIDANCE IS TAKING BERTHA ON A MORE WESTERLY TRACK WITH THE
SYSTEM JUST NORTH OF THE BAHAMAS BY MON/14 JUL. THIS COULD HAVE A
SIGNIFICANT IMPACT ON AREA WATERS BY THE END OF NEXT WEEK INTO THE
FOLLOWING WEEKEND. MUCH UNCERTAINTY EXISTS REGARDING THE TRACK OF
THIS SYSTEM BUT AN INCREASE IN LONG PERIOD EASTERLY SWELL APPEARS
LIKELY ALONG THE NC COAST OUT AHEAD OF THE SYSTEM WHICH IS EXPECTED
TOP REACH THE COASTAL WATERS AROUND THE WED/THU TIME FRAME.

RIP CURRENTS...LOW THREAT ALL BEACHES FOR SAT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...CLQ
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Jul 4, 2:02 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 AM EDT FRI JUL 4 2008

NCZ029-044>047-079>081-090>095-098-103-104-051000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
202 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 4:21 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT FRI JUL 4 2008

NCZ045>047-081-103-051000-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...
KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES
421 PM EDT FRI JUL 4 2008

SMOKE FROM THE EVANS ROAD WILDFIRE WILL CONTINUE TO AFFECT THE
AREA TONIGHT. SOUTH TO SOUTHWEST WINDS WILL PUSH THE SMOKE TOWARDS THE
ALBEMARLE SOUND AND AFFECT COLUMBIA ...THE ALLIGATOR RIVER BRIDGE
AND MANNS HARBOR. THE SMOKE WILL REDUCE VISIBILITIES AT TIMES AND
CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ON HIGHWAYS
64...264 AND 94.

MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR SUDDENLY REDUCED
VISIBILITIES. SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS REQUIRED.

JBM

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.